Alert archive / Illinois / Flash Flood Warnings in 2020
Flash Flood Warning 31, NWS Paducah, KY
NWS Paducah, KY issued this flash flood warning at Mar 20, 2020, 12:38 AM CDT for Hamilton County, White County, Illinois. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 20, 2020, 12:38 AM CDT (05:38 UTC)
- Expired
- Mar 20, 2020, 6:30 AM CDT
- In force
- 6 hr
- Issued by
- NWS Paducah, KY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Hamilton County, IL, White County, IL
The radar
The Evansville,IN radar (KVWX), 59 km from the middle of the area, began a volume at 05:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 5.6 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 26 J/kg
- Mixed-layer CIN
- -292 J/kg
- Mixed-layer LCL
- 982 m above ground
- 0-6 km bulk shear
- 76 kt
- 0-1 km storm-relative helicity
- 309 m²/s²
- 0-3 km storm-relative helicity
- 235 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Mar 19, 8:00 PM CDT, 4 hours 38 minutes earlier.
Area forecast discussion, Mar 19, 8:00 PM CDT, 4 hours 38 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
800 PM CDT Thu Mar 19 2020
.UPDATE...
Issued at 746 PM CDT Thu Mar 19 2020
For aviation section only.
&&
.SHORT TERM...(Tonight through Friday night)
Issued at 316 PM CDT Thu Mar 19 2020
The potential for severe weather and flash flooding remains the
primary forecast concern through tonight.
The immediate focus is a line segment that appears to be showing
some signs of strengthening as it progresses east northeast from
southeast Missouri into southern Illinois and eventually southwest
Indiana through late afternoon. With 0-3 km bulk shear around 50
knots and surface based CAPE values of 500 to 1000 J/kg, there is
some concern this line segment could continue to enhance through
the late afternoon, creating a localized severe risk for primarily
damaging winds and an isolated tornado.
The primary round of showers and thunderstorms appears slated for
this evening and overnight as activity that develops initially
over northern Arkansas and southern Missouri moves northeast
across the region. As this round of storms enters the region, HREF
guidance suggests 60 to 70 knot 0-6 km bulk shear overspreading a
moderately unstable atmosphere of 1000-1500 J/kg surface based
CAPE. This will be conducive to the development of supercells and
bowing line segments. In addition, decent veering of wind vectors
with height and 0-3 km storm relative helicity values of greater
than 300 m2/s2 may increase the risk for tornado development, not
only from supercells but also line segments that become more
orthogonal to the low level shear vectors.
As a result, we'll need to keep an eye on the potential for
damaging winds and tornadoes, The risk appears to be greater
during the evening hours across the western half of the area. The
severe threat should slowly decrease with diminishing surface
based instability as the storms push into southwest Indiana and
western Kentucky overnight.
Flash flooding is also a concern tonight. Antecedent rainfall has
varied widely over the past few days. While some locations have
only received one quarter to one half inch of rainfall, other
locations have measured upwards of 1.5 to 2 inches. Flash flooding
will be most likely in locations with higher antecedent rainfall
and those areas that receive repeat heavy rainfall tonight. For
that reason, we'll keep the Flash Flood Watch in effect through
12Z Friday.
The chance for showers lingers over mainly southwest Indiana and
western Kentucky Friday morning as the cold front works through
the area. This chance may need to be extended further west and
later in time should the cold frontal passage be slower than
expected. After morning highs in the middle 60s to lower 70s.
temperatures should fall Friday afternoon. By Friday night, lows
in the upper 20s to middle 30s are expected under mostly clear
skies. This could lead to the development of patches/areas of
frost for those with early season agricultural interests.
.LONG TERM...(Saturday through Thursday)
Issued at 316 PM CDT Thu Mar 19 2020
High pressure, located over the Great Lakes on Saturday, will bring
cool air and a northeasterly wind to the region. High temperatures
will mainly be limited to the 40s while lows will be near freezing
along the I-64 corridor.
An upper level wave in the Desert Southwest Saturday will move into
the Middle Mississippi Valley Sunday. Stratus and showers will move
southwest to northeast through the area. Models differ on QPF
amounts with the ECMWF lighter on QPF than the GFS, though even the
more ambitious GFS has few portions of the region over a quarter
inch. At the very beginning of the event Sunday morning,
precipitation may begin as snow but will very quickly switch over to
rain due to daytime heating and no accumulations or impacts are
anticipated at this time. Monday will provide some breaks in cloud
cover and a clockwise wind shift towards southeasterly winds.
Temperatures Sunday through Monday will be near average.
A more significant system reaches the area Tuesday with the main
event timing of the WPC/GFS/Canadian focused on the daytime hours
into the evening, while the NBM/ECMWF delays this until Tuesday
night through early Wednesday. Sided with the earlier timing since
model certainty has NBM as the highest outlier for PoPs Tuesday
night. Thus, precip chances have been raised slightly for Tuesday
and lowered for Tuesday night and Wednesday. There is potential for
thunderstorms, primarily Tuesday afternoon and evening. Temperatures
have also been reduced some, towards model bias corrected values,
but remain 10+ degrees above average through this event. After this
system, the rest of the forecast period features above average
temperatures and low chance precip events as models vary on location
and strength of weak upper-level disturbances.
&&
.AVIATION...
Issued at 746 PM CDT Thu Mar 19 2020
MVFR cigs will be commonplace much of the 00Z TAF forecast
period. Better shower and thunderstorm coverage will encompass the
region from west to east through the evening and overnight hours.
Severe storms remain possible with this activity...along with IFR
cigs/vsbys. Expect southwest winds tonight, with sustained 10 to
20 knot speeds and some gusts into the 20s. A cold frontal passage
Friday morning will turn winds nwly with gusts 20-30 kts
expected.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Flash Flood Watch until 7 AM CDT Friday for ILZ075>078-080>094.
MO...Flash Flood Watch until 7 AM CDT Friday for MOZ076-086-087-100-
107>112-114.
IN...Flash Flood Watch until 7 AM CDT Friday for INZ081-082-085>088.
KY...Flash Flood Watch until 7 AM CDT Friday for KYZ001>022.
&&
UPDATE...GM
SHORT TERM...RJP
LONG TERM...ATL
AVIATION...RJPHazardous weather outlook, Mar 19, 10:36 PM CDT, 2 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Paducah KY 1036 PM CDT Thu Mar 19 2020 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-210345- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 1036 PM CDT Thu Mar 19 2020 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...Tonight Much of our area is under an enhanced outlook for severe weather tonight. Tornadoes, damaging winds, large hail, and lightning are all anticipated hazards with this thunderstorm event. Showers and thunderstorms with heavy rain are expected, and a Flash Flood Watch remains in effect through tonight. Refer to the Watch for additional details. Refer to the latest river flood warnings and statements for updates on our continued river flooding. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Isolated thunderstorms are possible across the Quad State region Tuesday and Tuesday night. River flooding is expected to continue. Refer to the latest river flood warnings and statements for details. .SPOTTER INFORMATION STATEMENT... Spotter activation is anticipated through much of tonight.
In the hours before
Special weather statement, Mar 19, 7:06 PM CDT, 5 hours 32 minutes before
Special Weather Statement National Weather Service Paducah KY 706 PM CDT Thu Mar 19 2020 INZ081-085>087-200045- Posey IN-Warrick IN-Vanderburgh IN-Gibson IN- 706 PM CDT Thu Mar 19 2020 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL WARRICK...SOUTH CENTRAL GIBSON...NORTHERN VANDERBURGH AND NORTHEASTERN POSEY COUNTIES UNTIL 745 PM CDT... At 705 PM CDT, Doppler radar was tracking a strong thunderstorm near Blairsville, or near Mount Vernon, moving northeast at 45 mph. Pea size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Evansville, Fort Branch, Haubstadt, Darmstadt, Cynthiana, Blairsville and Elberfeld. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3795 8785 3803 8793 3830 8754 3815 8737 TIME...MOT...LOC 0005Z 237DEG 39KT 3802 8783 SP
Local storm report, Mar 19, 7:40 PM CDT, 4 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
740 PM CDT THU MAR 19 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM TSTM WND DMG DAHLGREN 38.20N 88.68W
03/19/2020 HAMILTON IL PUBLIC
2 HOMES WITH ROOF DECKING REMOVED, 2 BARNS
DAMAGED, AND NUMEROUS TREES AND POWER LINES
DOWN.
&&Local storm report, Mar 19, 10:32 PM CDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1032 PM CDT THU MAR 19 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1032 PM FLASH FLOOD 3 NW SEDGEWICKVILLE 37.55N 89.95W
03/19/2020 BOLLINGER MO LAW ENFORCEMENT
FLOODING AT EE HIGHWAY NEAR COUNTY ROAD 238.
&&
DWSSpecial weather statement, Mar 19, 11:44 PM CDT, 54 minutes before
Special Weather Statement
National Weather Service Paducah KY
1144 PM CDT Thu Mar 19 2020
MOZ109>111-114-200530-
Butler MO-Stoddard MO-New Madrid MO-Scott MO-
1144 PM CDT Thu Mar 19 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SCOTT...CENTRAL NEW
MADRID...STODDARD AND SOUTHEASTERN BUTLER COUNTIES UNTIL 1230 AM
CDT...
At 1143 PM CDT, Doppler radar was tracking a strong thunderstorm near
McDougal, or 9 miles west of Chalk Bluff Natural Area, moving
northeast at 50 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Sikeston, Dexter, Bernie, Bloomfield, Lilbourn, Morehouse, Parma,
Matthews, Essex, Qulin, Bell City, Risco, Fisk, Canalou, Dudley,
Farrenburg, Vanduser, Baker, Tallapoosa and Catron.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Tornado Watch remains in effect until 400 AM CDT for southeastern
Missouri.
LAT...LON 3655 8995 3663 8996 3663 9015 3660 9018
3655 9018 3654 9021 3650 9022 3650 9042
3664 9051 3709 8973 3664 8946 3645 8996
TIME...MOT...LOC 0443Z 240DEG 43KT 3650 9039
PSThe office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 20, 12:48 AM CDT | Severe Thunderstorm Warning | PAH | Ballard, Carlisle, Hickman | 27 min |
| Mar 20, 1:26 AM CDT | Special Weather Statement | PAH | Carlisle, McCracken | 34 min |
| Mar 20, 1:40 AM CDT | Tornado Warning | PAH | Graves, McCracken | 13 min |
| Mar 20, 2:16 AM CDT | Special Weather Statement | PAH | Caldwell, Calloway, Christian, Crittenden, Hopkins, Lyon and 5 more | 59 min |
| Mar 20, 2:48 AM CDT | Severe Thunderstorm Warning | PAH | Hopkins, McLean, Webster | 27 min |
| Mar 20, 2:54 AM CDT | Tornado Warning | PAH | Hopkins, McLean, Webster | 21 min |
| Mar 20, 3:07 AM CDT | Severe Thunderstorm Warning | PAH | Daviess, McLean | 23 min |
| Mar 20, 3:28 AM CDT | Special Weather Statement | PAH | Calloway, Christian, Todd, Trigg | 62 min |
| Mar 20, 3:56 AM CDT | Severe Thunderstorm Warning | PAH | Calloway | 19 min |
| Mar 20, 4:42 AM CDT | Special Weather Statement | PAH | Todd | 48 min |
| Mar 20, 4:49 AM CDT | Severe Thunderstorm Warning | PAH | Christian, Todd | 41 min |
| Mar 20, 11:47 AM CDT | River Flood Warning | PAH | Livingston, McCracken | 19 days |
| Mar 19, 9:38 PM CDT | River Flood Warning | PAH | Wayne, White | 54 hr |
| Mar 20, 6:25 AM CDT | River Flood Warning | PAH | Gallatin, Wayne, White | 16 days |
| Mar 20, 11:34 AM CDT | River Flood Warning | PAH | Franklin, Williamson | 6 days |
| Mar 19, 10:05 PM CDT | Flash Flood Warning | PAH | Bollinger, Carter, Wayne | 8 hr |
| Mar 19, 11:44 PM CDT | Special Weather Statement | PAH | New Madrid, Stoddard | 46 min |
| Mar 20, 12:08 AM CDT | Severe Thunderstorm Warning | PAH | New Madrid, Stoddard | 52 min |
| Mar 20, 7:16 AM CDT | River Flood Warning | PAH | Wayne | 24 hr |
| Mar 20, 9:24 AM CDT | River Flood Warning | PAH | Ripley | 41 hr |
Nearby
Flash Flood Warnings in Illinois, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.